Objectives: This article reviews the clinical manifestations of mitochondrial toxicity associated with the use of nucleoside analog reverse transcriptase inhibitors (NRTIs) and outlines strategies to manage these sequelae.
Background: NRTIs are the key components of the antiretroviral combinations used in the management of patients infected with HIV. The available NRTIs differ in their convenience of administration, frequency of dosing, resistance profiles, and side-effect profiles. NRTIs act as competitive inhibitors of the RNA/DNA polymerase reverse transcriptase of HIV and cause chain termination in the growing viral DNA chain. Many of the important and treatment-limiting side effects of NRTIs may be related to the effect of these agents on human DNA polymerases, in particular, mitochondrial DNA polymerase gamma. Depletion of mitochondrial DNA during chronic NRTI therapy may lead to cellular respiratory dysfunction and generalized and tissue- and drug-specific toxicities, including myopathy, peripheral neuropathy, and lactic acidosis. Recently, it has been proposed that the fat redistribution syndrome, or lipodystrophy, reported during chronic antiretroviral therapy is a manifestation of the differential impact of at least some NRTIs on peripheral and visceral adipocytes. Management of potential mitochondrial toxicity during NRTI therapy remains a challenge. A range of nutritional supplements, both as treatments and prophylaxes, have been proposed, and some have been investigated in vitro; no in vivo studies have yet been conducted.
Methods: The information in this review was compiled using MEDLINE and AIDSLINE searches of the literature, including conference abstracts.
Conclusions: At present, interruption of NRTI therapy or substitution of the probable causative agent with alternative NRTIs that appear to be better tolerated represents the mainstay of management for mitochondrial toxicity and its clinical manifestations.